This site is intended for health professionals only
Tuesday 25 October 2016 Instagram
Share |

Warning issued over 'deadly' diet drug

Warning issued over 'deadly' diet drug

Warning issued over 'deadly' diet drug

Public Health England (PHE) has released a warning over a deadly weight loss supplement which has already claimed two lives in the past two years. 

Dinitrophenol (DNP) was deemed unfit for human consumption back in 1938, following reports of severe adverse health effects. 

However, the supplement is available to buy online and is being used by people trying to alter their appearance, such as body builders or people with eating disorders. 

The latest figures form the National Poisons Information Service (NPIS) show four people died from DNP use between January 2012 and August 2013, despite being treated. 

PHE is working with other agencies to raise awareness of this issue amongst healthcare professionals and the public.

Professor Simon Thomas, director of NPIS, said: “It is important that people understand that any dose of this drug poses a potential risk to the user. 

“With four deaths in less than 2 years, it is clear just how toxic this drug is. We have seen an increasing number of enquiries, involving people with severe toxicity, and we strongly advise people not to take DNP as a weight loss or ‘fat burning’ aid.”

Adverse health effects are more common after taking high doses but severe adverse effects can occur when the drug is taken in the doses recommended on websites or by suppliers. 

Symptoms include nausea, vomiting, abdominal pain, agitation, headache, tiredness, sweating, high blood pressure, rapid or irregular heartbeat and breathlessness. 

Fever associated with dehydration is common and a dangerously high body temperature may develop. Convulsions, muscle kidney and liver damage may occur. Cataracts have also developed among longer-term users.

Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?